Hail, Burke
- When
- June 17, 2:30 PM EST
- Where
- Burke County, 5.05 mi NE of Shell Bluff
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.210, -81.850
Public reported quarter size hail at Shell Bulff Country Store.
An isolated severe thunderstorm in Burke county took down some trees near the intersection of Hwy 80 east and Anderson road.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
An isolated severe thunderstorm in Burke county took down some trees near the intersection of Hwy 80 east and Anderson road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 17, 1:49 PM EST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 249 PM EDT FRI JUN 17 2011 .SYNOPSIS... HIGH PRESSURE IN THE ATLANTIC WILL EXTEND WESTWARD AND ALONG THE GULF COAST THROUGH EARLY NEXT WEEK. THE RIDGE WILL LIMIT MOISTURE AND HELP MAINTAIN THE ABOVE NORMAL TEMPERATURES. && .NEAR TERM /THROUGH THIS AFTERNOON/... SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG THE BOUNDARY IN THE SOUTH PART OF THE FORECAST AREA THIS AFTERNOON. H5 TEMPERATURES WERE NEAR -10 AND THE LATEST LAPS INDICATED MODERATE INSTABILITY WITH SURFACE-BASED LI/S NEAR -5. WITH AN INVERTED-V TYPE SOUNDING BELIEVE A THUNDERSTORM WITH NEAR SEVERE WIND AND HAIL COULD POSSIBLY OCCUR. THE CHANCE OF THUNDERSTORMS APPEARED VERY LOW FARTHER NORTH AND AWAY FROM THE BOUNDARY. && .SHORT TERM /7 PM THIS EVENING THROUGH SUNDAY/... TONIGHT...THUNDERSTORMS NEAR THE GEORGIA AND ALABAMA LINE MAY REACH THE FORECAST AREA. THE LATEST LAPS SOUNDING SHOWED LIMITED MOISTURE OVER THE FORECAST AREA SO EXPECT COVERAGE WILL DIMINISH AS THE STORMS NEARS THE FORECAST AREA. FORECASTED CHANCE OR SLIGHT CHANCE POPS WITH THE GREATER CHANCE IN THE SOUTH CLOSER TO THE WEAK BOUNDARY AND WHERE DEW POINT TEMPERATURES WERE HIGHER. SATURDAY THROUGH SUNDAY...A PATTERN OF SURFACE RIDGING TO THE SOUTH WITH A LEE-SIDE TROUGH IN THE FORECAST AREA PLUS A SERIES OF MID-LEVEL SHORTWAVE TROUGHS IN THE WEST-NORTHWEST FLOW WILL CONTINUE THROUGH SUNDAY. MOISTURE SHOULD REMAIN LIMITED BECAUSE OF THE RIDGING. PLAN TO KEEP JUST A SMALL THUNDERSTORM CHANCE MAINLY ASSOCIATED WITH STRONG HEATING AND THE MID-LEVEL SHORTWAVE TROUGHS. UPSTREAM CONDITIONS AND MODEL FORECASTS INDICATED H5 TEMPERATURES WILL REMAIN RELATIVELY COLD FOR JUNE. ALSO EXPECT AN INVERTED-V TYPE SOUNDING. IF THUNDERSTORMS DO DEVELOP THEN NEAR SEVERE WIND GUSTS AND HAIL MAY OCCUR. THE TEMPERATURE GUIDANCE WAS CONSISTENT. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... THE GFS AND ECMWF INDICATED THE UPPER RIDGE BECOMING MOVE DOMINATE FOR MONDAY AND TUESDAY. EXPECT SLIGHTLY HOTTER TEMPERATURES WITH LESS OF A THUNDERSTORM CHANCE. THE MODELS SHOWED THE RIDGE BEGINNING TO WEAKEN WEDNESDAY WITH A TROUGH THURSDAY AND FRIDAY WHICH SHOULD INDICATE A GREATER CHANCE OF THUNDERSTORMS. THE GFS ENSEMBLE MEANS SUPPORTED POPS NEAR 30 PERCENT TOWARD THE END OF THE PERIOD. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... WEAK BOUNDARY OVER THE STATE WILL BECOME MORE DIFFUSE LATER TODAY. HIGH LEVEL CIRRUS CLOUDS WILL CONTINUE INTO TONIGHT. WINDS WILL BE GENERALLY SOUTHWESTERLY AROUND 5 TO 7 KNOTS BECOMING LIGHT AND VARIABLE OVERNIGHT. POSSIBLE CONVECTION DEVELOPING LATE AFTERNOON AND EARLY EVENING WEST OF AREA MAY MOVE INTO THE REGION AFTER 22Z...MAINLY AGS/DNL...BUT CONFIDENCE NOT HIGH ENOUGH TO INCLUDE AT THIS TIME. REASONABLY HIGH CONFIDENCE IN SOME CLOUDS OVERNIGHT...LIKELY TO BE MID TO HIGH LEVEL CLOUDS WITH VFR CIGS. BEYOND THE END OF THE 24-HOUR TAF PERIOD...SOME CONVECTION IS POSSIBLE AFTER 18Z SATURDAY AS UPPER-LEVEL IMPULSES APPROACH FROM THE NORTHWEST. EXTENDED AVIATION OUTLOOK...MAINLY DIURNAL THUNDERSTORMS WILL RESULT IN MVFR OR IFR CONDITIONS AT TIMES DURING THE PERIOD. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 320 AM EDT FRI JUN 17 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-181000- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 320 AM EDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 322 PM EDT FRI JUN 17 2011 GAZ077-172000- BURKE- 322 PM EDT FRI JUN 17 2011 ...A STRONG THUNDERSTORM WAS AFFECTING NORTHEAST BURKE COUNTY... AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHEAST BURKE COUNTY GEORGIA...11 MILES NORTHEAST OF WAYNESBORO...DRIFTING SLOWLY EAST. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2.
The Charleston,SC radar (KCLX), 97 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Public reported quarter size hail at Shell Bulff Country Store.
Public reported some trees near the intersection of Hwy 80 east and Anderson road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301206, 301203.